Volume 12, issue 1 (2008)

Download this article
Download this article For screen
For printing
Recent Issues

Volume 19
Issue 2, 525–1154
Issue 1, 1–523

Volume 18, 5 issues

Volume 17, 5 issues

Volume 16, 4 issues

Volume 15, 4 issues

Volume 14, 5 issues

Volume 13, 5 issues

Volume 12, 5 issues

Volume 11, 4 issues

Volume 10, 4 issues

Volume 9, 4 issues

Volume 8, 3 issues

Volume 7, 2 issues

Volume 6, 2 issues

Volume 5, 2 issues

Volume 4, 1 issue

Volume 3, 1 issue

Volume 2, 1 issue

Volume 1, 1 issue

The Journal
About the Journal
Editorial Board
Editorial Interests
Author Index
Editorial procedure
Submission Guidelines
Submission Page
Author copyright form
Subscriptions
Contacts
G&T Publications
Author Index
To Appear
ISSN (electronic): 1364-0380
ISSN (print): 1465-3060
A desingularization of the main component of the moduli space of genus-one stable maps into $\mathbb P^n$

Ravi Vakil and Aleksey Zinger

Geometry & Topology 12 (2008) 1–95
Abstract

We construct a natural smooth compactification of the space of smooth genus-one curves with k distinct points in a projective space. It can be viewed as an analogue of a well-known smooth compactification of the space of smooth genus-zero curves, that is, the space of stable genus-zero maps M̄0,k(n,d). In fact, our compactification is obtained from the singular space of stable genus-one maps M̄1,k(n,d) through a natural sequence of blowups along “bad” subvarieties. While this construction is simple to describe, it requires more work to show that the end result is a smooth space. As a bonus, we obtain desingularizations of certain natural sheaves over the “main” irreducible component M̄1,k0(n,d) of M̄1,k(n,d). A number of applications of these desingularizations in enumerative geometry and Gromov–Witten theory are described in the introduction, including the second author’s proof of physicists’ predictions for genus-one Gromov–Witten invariants of a quintic threefold.

Keywords
moduli space of stable maps, genus one, smooth compactification
Mathematical Subject Classification 2000
Primary: 14D20
Secondary: 53D99
References
Publication
Received: 4 March 2007
Revised: 12 October 2007
Accepted: 8 October 2007
Published: 8 February 2008
Proposed: Jim Bryan
Seconded: Gang Tian, Eleny Ionel
Authors
Ravi Vakil
Department of Mathematics
Stanford University
Stanford, CA 94305-2125
USA
http://math.stanford.edu/~vakil
Aleksey Zinger
Department of Mathematics
SUNY Stony Brook
Stony Brook, NY 11794-3651
USA
http://www.math.sunysb.edu/~azinger